Hail, Renville
- When
- July 25, 4:03 PM CST
- Where
- Renville County, 2.55 mi WNW of Danube
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.790, -95.150
During the evening of July 25th, a line of storms crossed through central Minnesota and produced severe hail. Storms continued into the morning hours of July 26, with an area of localized strong to severe winds that crossed through Dakota County and Southern Washington County, producing thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the evening of July 25th, a line of storms crossed through central Minnesota and produced severe hail. Storms continued into the morning hours of July 26, with an area of localized strong to severe winds that crossed through Dakota County and Southern Washington County, producing thunderstorm wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 25, 1:45 PM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
245 PM CDT Tue Jul 25 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM CDT Tue Jul 25 2017
Surface analysis this afternoon shows a northward-punching warm
front nosing into southwestern Minnesota then weaving back
westward through SD into WY. A cold front hangs southwestward from
a low pressure center over central Manitoba province. High
pressure remains centered over the central Great Lakes. Aloft, an
upper level low is nearly stacked atop the surface low over
Manitoba while the flow to its south, and over the Upper
Mississippi River Valley, is fairly zonal with the jet stream
nearby. As the afternoon progresses, the warm front is expected to
snap northward to meet up with the cold front to the north,
allowing additional deep moisture from the south (and around the
backside of the departing high) to spread into western and
southern portions of the WFO MPX coverage area. Dewpoints will
surge into the lower to middle 70s for much of the coverage area.
This will enhance an unstable atmosphere to the tune of 3000-4000
j/kg MUCAPEs. With lift being focused to near the cold front and
capping eliminated, convection is expected to break out in western
MN by early this evening and develop rather quickly then spread
east, owing to the jetting aloft. Convection will increase in
intensity and coverage as the evening progresses, eventually
reaching eastern MN into western WI with the potential for
strong/damaging winds and large hail. Discrete cells will be less
likely than clusters/bows of storms, thus making large hail and
damaging winds the main threats but isolated tornadoes at storm
initiation cannot be ruled out completely. In addition, the deep
moisture (PWATs approaching 2 inches) and effective precipitation
generation with the nearby fronts and jetting aloft will allow
storms to have rainfall rates in the 2-4 in/hr range which could
cause localized flooding but progressive storm motions should help
mitigate these concerns. The storms will wind down through the
overnight hours with the cold front progressing through the area
and the upper level low also shifting to the east. There will
likely be a bit of a lull in the action close to sunrise before
showers and a few thunderstorms resume over southern portions of
the coverage area tomorrow late morning into the afternoon. The
severe threat for tomorrow will be much lower, nearly nil save for
a handful of counties in southeastern portions of the coverage
area, so the main concern for tomorrow will be any additional
rainfall on top of what is received tonight. Warm and humid
conditions will still be expected tomorrow, mainly in eastern MN
into western WI, but not quite as high as what is being
experienced today. Will look for lows tonight in the mid 60s to
lower 70s followed by highs tomorrow in the upper 70s to lower
80s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM CDT Tue Jul 25 2017
Fairly quiet long term period is expected as the upper flow
becomes more amplified, with ridging building to our west and
troughing to our east. Surface high pressure to our northeast will
be a dominate player for most of the period, with very little in
the way of airmass changes expected as highs will consistently top
out around 80, with lows bottoming out around 60.
Our best chance for rain doesn't even look all that great and it
comes this weekend. Models continue to show a wave dropping across
the upper MS Valley in NW flow this weekend, but it will be
getting increasingly sheared out as it moves across the area. Its
associated cold front will become less defined as it's parent
upper wave weakens and the combination of weak upper forcing and
weak surface covergence equals fleeting chances for rain. We have
small chances moving into western MN Saturday afternoon that
follow whats left of the boundary across the area through Sunday,
but think even that may overdone. Given the lack of upper forcing
and weak surface convergence, prefer the ECMWF solution for the
weekend, which is dry for the MPX area. The pops we have are
courtesy of the GFS and Canadian, but both of these models look
overdone with their QPF given the lack of upper air and surface
forcing they have.
Next week, the eastern troughing looks to weaken, but the core of
the upper ridge looks to remain over the Rockies. This will keep
us in a mainly dry weather pattern, but the weaker NW flow aloft
will allow temperatures to sneak back up above normal through the
course of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 200 PM CDT Tue Jul 25 2017
A blend of MVFR ceilings and VFR conditions will persist through
20z-21z then VFR conditions will prevail through roughly 00z.
Going into the evening, thunderstorms will erupt along an
eastward-progressing cold front which will create clusters of
strong thunderstorms which may contain heavy rain (reducing
visibility) along with gusty winds and hail. Have highlighted the
best timing of thunderstorms into each terminal via TEMPO groups.
The bulk of the precipitation will wind down during the pre-dawn
hours but there are growing indications of having post-frontal
MVFR ceilings for much of the late morning into the early
afternoon for eastern MN into western WI before VFR conditions
regain control over the entire region by late tomorrow afternoon.
There may be some lingering showers underneath the upper level low
following the front for tomorrow afternoon but chances are fairly
low.
KMSP...Thunderstorms look to move into the MSP area after 01z with
the main window for thunderstorms over the terminal in the 03z-07z
time period. Rain may be heavy at times, which could easily drop
visibility into the IFR-or-lower range. Will also look for a
period of MVFR ceilings through the morning push before VFR
conditions return by midday. There may be some showers with VFR-
to-MVFR ceilings tomorrow afternoon but confidence is not great in
this idea at this point but still bears watching to see if this
scenario develops.
/OUTLOOK FOR KMSP/
Thu...VFR. Wind NE 5-10 kts.
Fri...VFR. Wind E 5 kts.
Sat...VFR. Wind S 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 7 PM CDT this evening for MNZ054>057-064-065-
067-073>075-082.
&&
SHORT TERM...JPC
LONG TERM...MPG
AVIATION...JPCHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 114 PM CDT Tue Jul 25 2017 MNZ054>057-064-065-067-073>075-082-261200- Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-Renville- Sibley-Redwood-Brown-Nicollet-Watonwan- 114 PM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight There is an enhanced risk of severe thunderstorms late this afternoon and tonight across west central Minnesota, with a slight risk across the remainder of central and southern Minnesota and west central Wisconsin. Large hail, damaging winds, and a few tornadoes are possible with developing thunderstorms late this afternoon and evening, particularly in the enhanced risk area. Heavy rainfall is also possible, which may lead to flash flooding tonight. A heat advisory is in effect this afternoon. Heat indices of 100 to 105 degrees are expected. Those working outdoors or involved in strenuous outdoor activities will be at a heightened risk of heat illness. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday morning. There is a marginal risk for severe thunderstorms southeast of a line from Redwood Falls to Rush City. There is another chance of thunderstorms Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight. MNZ041>045-047>053-058>063-066-068>070-076>078-083>085-091>093- WIZ014>016-023>028-261200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka- Ramsey-Washington-McLeod-Carver-Scott-Dakota-Le Sueur-Rice- Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk- Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 114 PM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an enhanced risk of severe thunderstorms late this afternoon and tonight across west central Minnesota, with a slight risk across the remainder of central and southern Minnesota and west central Wisconsin. Large hail, damaging winds, and a few tornadoes are possible with developing thunderstorms late this afternoon and evening, particularly in the enhanced risk area. Heavy rainfall is also possible, which may lead to flash flooding tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday morning. There is a marginal risk for severe thunderstorms southeast of a line from Redwood Falls to Rush City. There is another chance of thunderstorms Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
344 PM CDT TUE JUL 25 2017
MNZ064-252130-
Yellow Medicine-
344 PM CDT TUE JUL 25 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YELLOW MEDICINE
COUNTY...
At 344 PM CDT, a strong thunderstorm was located over Burr, or 14
miles east of Clear Lake, moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Canby, Clarkfield, Porter, Spring Creek, Burr and St. Leo.
This includes U.S. Highway 59 between mile markers 87 and 98.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4480 9645 4481 9596 4480 9577 4463 9578
4463 9632 4464 9645
TIME...MOT...LOC 2044Z 267DEG 37KT 4474 9638Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
450 PM CDT TUE JUL 25 2017
MNZ065-252230-
Renville-
450 PM CDT TUE JUL 25 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE COUNTY...
At 449 PM CDT, a strong thunderstorm was located over Sacred Heart,
or 20 miles northwest of Redwood Falls, moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Olivia, Renville, Bird Island, Sacred Heart, Danube, Minnesota Falls
and Bechyn.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4489 9479 4467 9478 4468 9531 4469 9532
4470 9538 4473 9541 4474 9545 4486 9546
TIME...MOT...LOC 2149Z 267DEG 36KT 4478 9535The Minneapolis radar (KMPX), 125 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter provided photos of tree damage on Twitter.
Trees and power lines were knocked down in Cottage Grove.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702869, 702870, 703517, 703532, 702861, 703530, 702787.